Minnesota, 2020Tornadoes and Damaging Wind in Minnesota, July 8, 2020
July 8, 2020 · NWS FGF · 5 events in 2 counties and zones
A lone weak cell appeared on radar at 430 pm CDT over northern Grant County, Minnesota. Numerous storm chasers had congregated in this area, hoping to see a good storm to chase.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $1.6 million
- Crop damage
- $255,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lone weak cell appeared on radar at 430 pm CDT over northern Grant County, Minnesota. Numerous storm chasers had congregated in this area, hoping to see a good storm to chase. By 5 pm, the cell had blossomed into a strong thunderstorm. Weather spotters, law enforcement, and storm chasers then reported a funnel coming down toward the ground slightly after 505 pm. A tornado warning was issued at 508 pm (until 6 pm) for portions of south central Otter Tail and northeast Grant counties. This tornado tracked about 9 miles through the warned area, before dissipating. At its peak strength, it was rated as an EF-4 tornado. Another rotation was noted a little later, leading to a second tornado warning at 635 pm (until 7 pm), this time for southwest Wadena and southeast Otter Tail counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 8, 2:04 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 8, 2:04 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
304 PM CDT Wed Jul 8 2020
.SHORT TERM...(This evening through Thursday night)
Issued at 301 PM CDT Wed Jul 8 2020
A cold front continues slowly pushing across the region today. Early
this afternoon, the location is along a line from Frederick, to
Fargo, to Cass Lake. MLCAPE along the front remains in the 2000 to
3500 J/Kg range with enough CIN to provide moderate capping into the
afternoon. Effective bulk shear is as high as 35 to 40 knots.
Development of a few light showers ahead of the main front has been
observed, with very little in the way of sustainable updrafts thus
far. However, as the front pushes onward, we should see an
interaction that allows for limited thunderstorm development during
the mid-afternoon although much of the strongest activity should
remain to our east and southeast. Weather-related impacts are
possible should strong storms develop, with Fergus Falls, to Park
Rapids line and eastward being the primary focus through the
afternoon hours. Potential risks include 1 inch hail and wind gusts
up to 60 mph.
Much quieter weather prevails tonight into Thursday, with mostly
clear skies and slightly cooler highs in the lower to middle 80s.
Look for breezy west winds during the afternoon, especially for the
Devils Lake Basin, where we could see 15 to 20 mph sustained winds
and gusts to near 30 mph.
.LONG TERM...(Friday through Wednesday)
Issued at 301 PM CDT Wed Jul 8 2020
Chances for impactful weather will come mainly on Sat and early next
week, in the form of strong to isolated svr tstms. It will be humid,
but temps will hover near average levels for mid July.
Zonal upper flow will be in place to start of Fri, leaving us dry
with near average aftn temps in the 80s. Upper wave pinching down
out of southern Canada Fri night into Sat would be impetus for
concurrent convection. A boundary draped from central ND through MN
Lakes country could be the forcing focus. NW flow would then follow
for Sun, providing more in the way of fair weather.
Upper ridge followed by SW flow early next week will provide a bit
more heat along with increasing humidity. Surface features entering
the picture during Mon should lead to more tstms with a lingering
boundary draped over the area continuing the activity
intermittently through Tue.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1215 PM CDT Wed Jul 8 2020
KTVF currently remaining MVFR at midday with VFR conditions
expected later this afternoon. Elsewhere, VFR CIGs prevail with
gradually clearing skies across the Devils Lake Basin and Red
River Valley this afternoon. For KBJI, we could still see VCTS
this afternoon as a cold front pushes southeastward. For tonight,
gradual clearing is expected along with an increase in west to
northwest winds at KGFK and KDVL.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
SHORT TERM...Lynch
LONG TERM...WJB
AVIATION...Lynch
Hazardous weather outlook, Jul 8, 5:32 AM CST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
632 AM CDT Wed Jul 8 2020
MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-054-091145-
West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Western Walsh-
632 AM CDT Wed Jul 8 2020
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There are chances for thunderstorms Friday into Saturday as well
as into next week. Storms are not expected to be severe at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ039-049-
052-053-091145-
Norman-Clay-Roseau-Lake Of The Woods-East Marshall-North Beltrami-
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Cass-Ransom-Sargent-
Richland-
632 AM CDT Wed Jul 8 2020
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected after 2 PM this afternoon
with chances ending by 10 PM. A few storms may be severe bringing
the chance for gusty winds to 60 mph and hail to the size of
quarters.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There are chances for thunderstorms Friday into Saturday as well
as into next week. Storms are not expected to be severe at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 8, 10:41 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1141 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HEAVY RAIN 1 SSW OTTERTAIL 46.42N 95.57W
07/08/2020 M1.25 INCH OTTER TAIL MN CO-OP OBSERVER
CO-OP OBSERVER STATION OTTM5 OTTERTAIL MN.
&&Local storm report, Jul 8, 11:21 AM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1221 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN CHRISTINE 46.58N 96.81W
07/08/2020 M2.48 INCH RICHLAND ND PUBLIC
24HR TOTAL. RELAYED BY BROADCAST MEDIA.
0700 AM HEAVY RAIN 12 E DETROIT LAKES 46.28N 95.82W
07/08/2020 M1.54 INCH OTTER TAIL MN CO-OP OBSERVER
&&Local storm report, Jul 8, 11:44 AM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
1244 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 AM FUNNEL CLOUD 2 E FERGUS FALLS 46.28N 96.03W
07/08/2020 OTTER TAIL MN 911 CALL CENTER
FUNNEL CLOUD OBSERVED EAST OF TOWN MOVING
TOWARDS UNDERWOOD.
0314 AM HAIL 2 S FARGO 46.85N 96.82W
07/08/2020 E1.00 INCH CASS ND 911 CALL CENTER
1246 AM HAIL LITCHVILLE 46.66N 98.19W
07/08/2020 E1.00 INCH BARNES ND CO-OP OBSERVER
0340 AM LIGHTNING BARNESVILLE 46.65N 96.42W
07/08/2020 CLAY MN PUBLIC
HOUSE FIRE DUE TO LIGHTNING...HOUSE
DESTROYED.
0112 AM NON-TSTM WND GST 1 N BAKER 48.18N 99.65W
07/08/2020 M66 MPH BENSON ND MESONET
NDAWN SITE 1N BAKER.
0515 AM TSTM WND DMG 1 E HENNING 46.32N 95.42W
07/08/2020 OTTER TAIL MN PUBLIC
TREES BLOWN DOWN, AN IRRIGATION SYSTEM
FLIPPED, CALF SHEDS TOSSED. STRONG WINDS
FROM 510 THROUGH 520 AM CDT. REPORTS AND
PHOTOS POSTED VIA SOCIAL MEDIA.
0156 AM TSTM WND DMG 1 N DEVILS LAKE 48.13N 98.87W
07/08/2020 RAMSEY ND PUBLIC
STORAGE SHED DESTROYED AT ROLLER FIELD IN
DEVILS LAKE, ND. PICTURE RELAYED BY MEDIA.
TIME ESTIMATED BY AIRPORT WIND MEASUREMENT.
0500 AM TSTM WND DMG OTTERTAIL 46.43N 95.56W
07/08/2020 OTTER TAIL MN PUBLIC
RELAYED BY BROADCAST MEDIA. TIME ESTIMATED.
REPORT OF CLOSE TO TEN CAMPERS FLIPPED OVER
AT LAKESIDE RV PARK. PICTURE SHARED VIA
SOCIAL MEDIA. NO INJURIES REPORTED AT THIS
TIME.
0435 AM TSTM WND DMG FERGUS FALLS 46.28N 96.07W
07/08/2020 OTTER TAIL MN BROADCAST MEDIA
PICTURE SHARED BY BROADCAST MEDIA. WIND
TURBINE BLADES BENT. TIME ESTIMATED.
0435 AM TSTM WND DMG 4 SW EDWARDS 46.40N 96.05W
07/08/2020 OTTER TAIL MN PUBLIC
PICTURE SHARED BY BROADCAST MEDIA. TREE
BRANCH THROUGH ROOF AND CEILING OF HOME NEAR
LAKE JEWETT. TIME ESTIMATED.
0422 AM TSTM WND DMG ROTHSAY 46.47N 96.29W
07/08/2020 WILKIN MN CO-OP OBSERVER
TREES DOWNED AROUND TOWN. 1.85 TOTAL
RAINFALL. TIME ESTIMATED VIA RADAR.
0400 AM TSTM WND DMG WAHPETON 46.27N 96.61W
07/08/2020 RICHLAND ND PUBLIC
SEVERAL 8 INCH DIAMETER TREE BRANCHES
KNOCKED DOWN. TIME ESTIMATED BETWEEN 4 AND 5
AM.
0534 AM TSTM WND GST 1 N NEW YORK MILLS 46.53N 95.37W
07/08/2020 M60 MPH OTTER TAIL MN TRAINED SPOTTER
PEAK WINDS MEASURED AT A PERSONAL WEATHER
STATION. STRONG AND PERSISTENT WINDS WITH
TREES LAYING SIDEWAYS.
0435 AM TSTM WND GST 2 W FERGUS FALLS 46.28N 96.11W
07/08/2020 M83 MPH OTTER TAIL MN ASOS
PEAK WIND MEASURED AT THE FERGUS FALLS
AIRPORT /KFFM/.
0433 AM TSTM WND GST FERGUS FALLS 46.28N 96.07W
07/08/2020 M62 MPH OTTER TAIL MN MESONET
PEAK WIND MEASURED AT A PERSONAL WEATHER
STATION.
0420 AM TSTM WND GST 2 NNW ROTHSAY 46.50N 96.30W
07/08/2020 M71 MPH WILKIN MN MESONET
PEAK WIND MEASURED AT AN RWIS STATION.
0315 AM TSTM WND GST 1 SE GWINNER 46.21N 97.64W
07/08/2020 M56 MPH SARGENT ND AWOS
PEAK WIND MEASURED AT THE GWINNER AIRPORT
/KGWR/.
0216 AM TSTM WND GST 3 S DEVILS LAKE 48.07N 98.87W
07/08/2020 M64 MPH RAMSEY ND MESONET
PEAK WINDS MEASURED AT AN RWIS STATION.
0210 AM TSTM WND GST 2 SE BRECKENRIDGE 46.24N 96.56W
07/08/2020 E50 MPH WILKIN MN CO-OP OBSERVER
ESTIMATED 50 MPH WINDS WITH 1 INCH TREE
BRANCHES DOWN. TOTAL RAINFALL OF 1.55
INCHES.
0157 AM TSTM WND GST 1 SE COOPERSTOWN 47.43N 98.11W
07/08/2020 M59 MPH GRIGGS ND AWOS
MEASURED AT COOPERSTOWN AIRPORT AWOS.
0132 AM TSTM WND GST 5 WSW CHURCHS FERRY 48.24N 99.29W
07/08/2020 M63 MPH BENSON ND MESONET
NDAWN SITE NILES 3SE MEASURED AT 10 METERS.
0112 AM TSTM WND GST 1 N BAKER 48.18N 99.65W
07/08/2020 M66 MPH BENSON ND MESONET
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 1 N BAKER. NDAWN SITE 1N BAKER.
0110 AM TSTM WND GST 2 N MADDOCK 47.99N 99.53W
07/08/2020 M62 MPH BENSON ND MESONET
NDAWN SITE 2N MADDOCK.
0530 AM TSTM WND GST 1 N NEW YORK MILLS 46.53N 95.37W
07/08/2020 M60 MPH OTTER TAIL MN TRAINED SPOTTER
PEAK WINDS MEASURED AT A PERSONAL WEATHER
STATION. STRONG AND PERSISTENT WINDS WITH
TREES LAYING SIDEWAYS. MULTIPLE GUSTS TO 60
MPH FROM 530 THROUGH 535 AM CDT.
0419 AM TSTM WND GST 6 SW FOXHOME 46.22N 96.40W
07/08/2020 M60 MPH WILKIN MN MESONET
PEAK WINDS MEASURED AT A PERSONAL WEATHER
STATION LOCATED 10 ESE BRECKENRIDGE.
0156 AM TSTM WND GST DEVILS LAKE 48.11N 98.87W
07/08/2020 M58 MPH RAMSEY ND AWOS
DEVILS LAKE AIRPORT OBSERVATION.
&&Local storm report, Jul 8, 12:03 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
103 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 WNW GRAND FORKS 47.92N 97.10W
07/08/2020 M0.51 INCH GRAND FORKS ND OFFICIAL NWS OBS
24HR TOTAL.
&&
DJRLocal storm report, Jul 8, 12:27 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
127 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 4 ENE DALTON 46.20N 95.83W
07/08/2020 M2.50 INCH OTTER TAIL MN PUBLIC
RELAYED BY BROADCAST MEDIA.
&&
DJRSpecial weather statement, Jul 8, 4:00 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
500 PM CDT Wed Jul 8 2020
MNZ030-031-040-082245-
East Otter Tail MN-Grant MN-West Otter Tail MN-
500 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL AND
NORTHEASTERN GRANT COUNTIES UNTIL 545 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dalton, or 13 miles southeast of Fergus Falls, moving northeast at 20
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Battle Lake around 535 PM CDT.
Clitherall around 540 PM CDT.
Vining around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
If on or near Ottertail Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.
LAT...LON 4617 9607 4651 9557 4619 9527 4611 9570
4611 9577 4609 9577 4605 9597
TIME...MOT...LOC 2159Z 245DEG 18KT 4615 9587
NCEvent by event
3 tornado, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Tornado, Grant
- When
- July 8, 4:08 PM CST to 4:15 PM CST
- Where
- Grant County, 5.79 mi W of Ashby to 3.89 mi W of Ashby
- Rating
- EF4
- Path length
- 2.36 mi
- Path width
- 650 yd
- Continued into
- Otter Tail, Mn (FGF)
- Property damage
- $100,000
- Crop damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.090, -95.940
This tornado began in Grant County, but after about two miles, it crossed into Otter Tail County, where it ended about 5 miles east of Dalton. The total track through both counties was about 9 miles. Peak winds were estimated at 170 mph, based on available damage indicators. At least 10 farmsteads were impacted, with three homes, one pole shed, and one machine shed destroyed.
Tornado, Otter Tail
- When
- July 8, 4:15 PM CST to 4:39 PM CST
- Where
- Otter Tail County, 4.15 mi S of Dalton to 5 mi E of Dalton
- Rating
- EF4
- Path length
- 6.5 mi
- Path width
- 650 yd
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Property damage
- $1.5 million
- Crop damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.110, -95.900
This tornado began in Grant County, but after about two miles, it crossed into Otter Tail County, where it ended about 5 miles east of Dalton. The total track through both counties was about 9 miles. Peak winds were estimated at 170 mph, based on available damage indicators. At least 10 farmsteads were impacted, with three homes, one pole shed, and one machine shed destroyed.
Thunderstorm Wind, Otter Tail
- When
- July 8, 4:40 PM CST
- Where
- Otter Tail County, 2.8 mi N of Ottertail
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.470, -95.560
Multiple trees were blown down.
Tornado, Otter Tail
- When
- July 8, 5:32 PM CST to 5:33 PM CST
- Where
- Otter Tail County, 2.13 mi SSE of Vining
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Reported by
- Storm Chaser
- Coordinates
- 46.240, -95.520
A persistent funnel cloud briefly touched down. Peak winds were estimated at 75 mph.
Funnel Cloud, Otter Tail
- When
- July 8, 6:20 PM CST
- Where
- Otter Tail County, 3.41 mi WSW of Wrightstown
- Reported by
- Storm Chaser
- Coordinates
- 46.270, -95.250
A persistent wall cloud with a sustained funnel moved across northwest Woodside Township.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 8, 20202 deaths · 2 events
- Tornadoes and Damaging Winds in Minnesota, July 8, 2020$2.4 million · EF2 · 23 events
- Lightning Strike in Indiana, July 8, 20201 death · 1 event
- Tornado and Hail in Nebraska, July 8 to 9, 2020$295,000 · EF0 · 61 events
- Hail and Damaging Winds in Vermont, July 8, 2020$275,000 · 1.5 in hail · 20 events
- Damaging Winds in New York, July 8, 2020$61,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 8, 2020$40,000 · 61 kt wind · 15 events
- Damaging Winds in Nebraska, July 8 to 9, 202070 kt wind · 37 events
- Damaging Wind in Minnesota, July 8, 2020$50,000 · 56 kt wind · 1 event
- Tornado and Flood in Minnesota, July 8 to 9, 2020$10,000 · EF0 · 33 events
- Hail and Damaging Winds in South Dakota, July 8, 2020$36,000 · 59 kt wind · 5 events
- Damaging Winds and Heavy Rain in Iowa, July 8 to 9, 2020$20,000 · 61 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898306, 898307, 898305, 898303, 898304.